Post # 1
So as some of you might be aware, I’m considering going on the Mirena at some point. Currently I am on microgynon (Ethinylestradiol 30 micrograms, levonorgestrel 150 micrograms), have been for several years. And it’s been amazing for me – hasn’t affected my very high sex drive, my skin is good, weight gain is only a little bit, but I’ve been losing weight recently due to dietary changes and exercise, etc. No complaints whatsoever.
But Mirena is progesterone-only. I think it releases a localised amount of levonorgestrel, a very small quantity (smaller than in my current pill, but I don’t know the exact amount). But I have been reading horror stories about mood swings, weight gain, etc. And I know that online stories are exaggerated/fabricated at times etc, but it still raises (what can be deemed irrational) doubts.
I was on depo provera (alongside microgynon) for three months. That ruined everything completely – killed my sex drive, I gained 20lbs in three months, became depressed… it was a mess. And I really REALLY do not want the same to happen with me on the mirena.
Any thoughts/experiences to share? It sounds too good to be true, which is why I am perhaps a little sceptical.
Post # 3
I gained 20 lbs in 3 months on depo too!
When I took the progesterone only pill (in preparations to getting the Mirena put it), I didn’t gain any weight at all and saw no changes in my sex drive. I think I much more sensitive to Estrogen based birth control than progesterone only.
Post # 4
Not a pound has been gained since my Mirena fitting, and that was back in …May I think.
ETA: I don’t think my sex drive has been affected by Mirena either. It was at a steady pace when I first got it, and not having to do *anything* for birth control was so novel that I wanted sex more, in fact. But lately, I’ve wanted nothing to do with it…. However, my grandmother died in June, so I’m sure that’s the root cause of that issue.
One thing I did notice though was just a TINY bit more oil on my face than usual. No problem. I just use oxy pads to keep it in line. It’s not insurmountable, and I don’t experience break outs because of it.
The only complaint I have with the IUD is that the first couple of months when my “period” would come around, the cramps hurt like crazy because I could feel the IUD stabbing me when my uterus contracted. But this month, I’ve finally not had a period at all, and barely any pain to speak of, which is what the doctor said would happen.
So officially, I have no complaints.
Post # 5
So is it safe to assume that if I am perfectly fine on Microgynon, I will also be fine on the Mirena?
Post # 6
Bump! And thanks
@ieatunicorns: for your experiences. It’s nice to know there are some people who can sing praise about it, reading horror stories kind of freaks me out (it’s incredibly irrational, I know, I’ve read the ones for my current pill, they are REALLY weird)
Post # 7
I was freaked out by all of that, too… but my best friend had it & loved it – so I went ahead with it thinking I would get it removed if I experienced any of that. I have had Mirena for a year & a half now. Honestly, I love it. I bled off & on for the first 4 weeks but since then I have not had a period. No weight gain at all. Although I don’t get a period, I do still get PMS & some bloating here & there – I just have to recognize it as that which can be difficult when you have no period to accompany it.
Post # 8
I have gained no weight on Mirena and found it no harder to stick with my long-term weight loss goals on it than off of it. The Mirena is not making me lose any more slowly than I was losing before (ha ha, M&M’s do that just fine on their own). Also no bloating or mood swings. I did have some random mild cramping and spotting durign the first year or so but very mild and manageable, and pretty much all gone now.
Post # 9
I had the Mirena put in after I had my child and it fell out two days later. My doctor said I’m only 1 of 2 women that it has happened to during her ten years. Apparently my cervix never really closed all the way after delivery. I went on the pill for two years but my insurance is ending so I went and had the Mirena put back in (while I hoped and prayed that it wouldn’t fall out!). It has been 3 weeks and it’s still in which is awesome and I’m pretty much the same emotionally and physically as I was while on the pill. I have a few more pimples but I have always had acne problems so it’s not anything new for me.
You seem well informed so I’m sure you will make the best decision for your body and lifestyle.
Post # 10
I’ve had the Mirena for 4 year and other than some spotting here and there it has been great. Now the initial procedure hurts like hell.
Post # 10
The mirena made me gain a lot of weight even though I had it for only 4 months. I couldn’t lose the weight no matter what. Also, it caused me all kinds of side effects, hormonal imbalances, estrogen dominance, silicona and copper toxicity, etc. I recommend everyone who is serious about stopping all their unbearable side effects to watch the video on this page: mirenadetox.